Lakewood Weight Loss & Wellness is now McCarty Weight Loss Center
Call 1-866-2-MY-HEALTH Find Our Office Attend Our Seminar Request More Information

Does Birth Control Cause Weight Gain?

Have you put on a few pounds since you started taking birth control? Fear of gaining weight may deter some women from using hormonal methods of birth control. Other women may stop using the pill because they believe it has caused them to gain weight. But is the pill really to blame?

Blame the pill?

There are two primary methods of hormonal birth control: combination pills containing estrogen and progestin and progestin-only pills. Estrogen is the hormone responsible for maintaining the female reproductive system. An artificial version of estrogen is present in some birth control pills. Progestin is a synthetic medication that has effects similar to that of progesterone, a hormone that regulates the menstrual cycle, prepares the uterus for conception and otherwise helps mothers maintain healthy pregnancies. Most pills containing estrogen deliver an identical amount of that hormone. Progestin doses may vary based on brand.

Hormones and Weight Gain

Which of these hormones, if either, can promote weight gain? When the birth control pill first became available in the 1960s, it contained high levels of both progestin and estrogen. High doses of estrogen can contribute to weight gain, mostly by causing the body to retain more water. Some women also report that they are more hungry more often when taking estrogen treatments. However, this side effect is generally short-lived and improves within two to three months. Today’s oral contraceptives contain much lower doses of both estrogen and progestin, reducing the likelihood of unexpected weight gain.

Medical research supports this claim. According to a study of the existing literature conducted by the Cochrane Fertility Regulation Group, randomized trials comparing a variety of birth control methods with placebos consistently demonstrate that there is no link between the birth control pill and weight gain. In another study (published in 2008), researchers at the University of Massachusetts Medical School followed 150 female athletes between the ages of 18 and 26 for two years to determine whether or not birth control caused the women to gain weight. Some of the women in the study were randomly assigned to a group that took oral contraceptives. Others served as controls. After two years, the scientists concluded that the birth control pill did not cause either weight gain or an increase in body fat.

It’s important to research the potential side effects of any medication, including contraceptives, but don’t be too concerned that using a hormonal method of birth control will cause you to gain weight — at least not long-term. If you have any questions or concerns about the side effects of your contraceptive, talk to your primary health care provider.





Call or send this quick form to get started today.

How long have you been thinking about surgery?*
When would you prefer we contact you to schedule your consultation?*

Seminar On Demand
McCarty Mini-Sleeve
Meet Dr McCarty